advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Champlin, Minnesota, USA:

I have had type 1 diabetes requiring multiple daily injections for over four years, and I have had low blood sugars ranging from 29-50 mg/dl [1.6-2.8 mmol/L]. I have always been able to rebound from these, but realize in time I may not be so lucky. How long down the road do you think it would be before I would start having serious reactions to a reading in the 30s [mg/dl, 1.7 mmol/L] or less?

I have had my insulin adjusted, and I am doing much much better. I am avoiding low sugars at all costs now and succeeding in this goal. I was just curious if in time I may not be so lucky to be able to function and talk at a reading of 30 mg/dl [1.7 mmol/L]. I have suffered from night time lows frequently, slept through them and woke up in the morning very high from rebound, so I am concerned down the road when my awareness diminishes somewhat.

I am 31 years old now, and I'm afraid of night time lows that I may not be able to awake from. I value my sleep and hate setting my alarm clock during the night, but perhaps this is going to be a normal way of life for me down the road. Do you tend to see hypoglycemia unawareness in people who have had diabetes 20+ years, 30+ years, or does it vary?

Answer:

I am concerned that you are having frequent hypoglycemia. That does not mean I want you to have high sugars. It means you have lost your ability to perceive the low sugars. This is called hypoglycemia unawareness.

When patients have this condition, it means you are susceptible to a very severe reaction, which could include a seizure. There is evidence that changing your blood sugar goals to avoid lows will allow you to regain some of your ability to sense low sugars. It appears the brain can adjust to these lows by upregulating the glucose transport mechanism. However, these lows should be warnings to you to do something different before a severe reaction requiring emergency help occurs. It would be appropriate for you to discuss this important issue with your physician.

JTL

DTQ-20031011131627
Original posting 21 Oct 2003
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.